Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

April 9, 2021Greene County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 9, 2021, 10:57 PM CDT for Greene County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 10:57 PM CDT (03:57 UTC)
Expired
Apr 10, 2021, 12:00 AM CDT
In force
63 min
Issued by
NWS Birmingham, AL

County Greene County, AL

The radar

The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS84 KBMX 100357
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1057 PM CDT Fri Apr 9 2021
 
ALZ030-031-100500-
Greene AL-Sumter AL-
1057 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENE AND NORTHWESTERN
SUMTER COUNTIES UNTIL MIDNIGHT CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooksville, or 20 miles southwest of Aliceville, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eutaw, Union, Gainesville, New West Greene, Mantua, Panola, West
Greene, Knoxville, Geiger, Snoddy, Warsaw, New Mount Hebron, Clinton,
Pleasant Ridge, Lewiston and I 20 Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 8834 3300 8817 3304 8814 3303 8810
      3305 8807 3304 8804 3306 8804 3310 8795
      3312 8784 3302 8783 3302 8771 3299 8771
      3298 8775 3295 8775 3295 8773 3293 8777
      3290 8777 3290 8781 3284 8783 3282 8836
TIME...MOT...LOC 0357Z 262DEG 41KT 3291 8840 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 9, 7:53 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 9, 7:53 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
753 PM CDT Fri Apr 9 2021

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0752 PM CDT Fri Apr 09 2021/

...Complex scenario unfolding for the late evening and overnight
period...

Initial wave(s) of convection across the BMX CWA today was quite
robust producing numerous instances of large to very large hail.
In fact, several reports of 2 inch plus hail were received. As of
0030z, most of this convection has been on the wane with a few
strong cells remaining across Pickens and Lamar county. The latest
mesoanalysis shows some remaining MLCAPE particularly across
western Alabama on the order of 750-1000 J/kg. However, a noted
low level stable layer has also developed with temps cooled into
the lower/mid 60s. The 00z sounding from KBMX supports this with a
roughly 1km stable layer below a relatively well mixed EML and
MUCAPE on the order of 1100 J/kg.

Our break here looks to be short lived with scattered convection
firing now in the pinched unstable airmass across Mississippi. This
area of convection is relatively unorganized at the moment, but is
likely the precursor of a more organized linear complex tonight. The
High Res CAMS continue to struggle with the timing/evolution of this
system (or systems)but current feeling is the southern sections of
the current MS convection will be favored and the leading edge of
what will eventually be an organized MCS/QLCS.

Based on the more favorable environment, expect the northern fringes
of this complex to have a hard time making much push but the
southern extent becoming well organized and racing along/south of I-
20 in MS and to near the US Highway 80 corridor...perhaps as early
as late evening/before midnight. This is where the moderate/enhanced
risk has been placed on our most recent update.

The parameter space would support a primary damaging wind event with
a strong unidirectional sheer profile and significant synoptic
forcing. There may be sufficient low level shear to support embedded
LEWPS and tornadic structures. Expect the line to clear our
southeast counties perhaps as early as sunrise but 14-15z at the
latest.

15/CBD

Previous short-term discussion:
/Updated at 0329 PM CDT Fri Apr 09 2021/

Widely scattered strong to marginally severe storms continue
across portions of central Alabama this afternoon. The majority of
the impact weather has been from severe hail with numerous
reports of golfball hail and a few sig hail reports earlier pushing
tennis ball in size. The latest radar trends indicate some
decrease in the overall trends likely due to loss of CAPE from
I-65 eastward. Dewpoints have also dropped markedly in this area
with numerous outflow/cold pool interactions. A well defined
outflow boundary was noted from Walker county south to Hale and
Marengo counties pushing slowly westward.

Primary question marks surround how this initial wave will impact
the parameter space for later this evening and overnight. The upper
trough and associated vort max will sweep into the Mid/Lower
Mississippi Valley after midnight. In response to this and a very
unstable airmass present across the ArkLaMiss, one or more well
defined complexes should evolve and perhaps merge from Arkansas to
Mississippi to Louisiana. The overall evolution of these systems
will be highly dependent on the mesoscale. Current thinking is
that highest threat would likely be across our far
western/southwest counties that are mostly uncontaminated at this
time.

Given the likely fast forward propagation of any QLCS/MCS (or
even derecho like feature) we cannot rule out areas further east
being impacted, but the higher threat late this evening overnight
certainly looks to be across our western counties. Although we
don't expect a long duration precip event, additional heavy
rainfall could bump up some rivers/streams and will be monitoring
for that as well.

Will update shortly for short term temp/pop trends, but not planning
a ton of changes for the general overnight period.

15/CBD

Previous short-term discussion:
/Updated at 1140 AM CDT Fri Apr 09 2021/

Isolated to scattered showers and thunderstorms will continue
across central AL through the afternoon and early evening. Skies
are expected to clear more this afternoon than this morning allowing
for temperatures to warm across the state. This combined with
ample moisture from southerly and southwest flow will help CAPE
values remain around 2500 to 3000 J/kg. With shear only around
20-25 kts...expecting these storms to have strong cores...though
pulsing with intensity. Large severe hail and downburst winds are
the main threat for any thunderstorms that do develop this
afternoon and evening. PW values in the 90th percentile for this
time of year could cause heavy rain with these storms...especially
any that backbuild or move over the same areas.

After sunset...instability will decrease to around 1000 to 1500
J/kg with shear remaining fairly light. Models are trying to bring
in a couple of areas of scattered thunderstorms from roughly
sunset through around midnight. The intensity and coverage of
these storms could affect the line expected later in the morning.
For now...expecting the main coverage to be in roughly the
northern half of central AL. Will include wording for strong
thunderstorms in the forecast...with a chance for isolated severe
for hail and damaging winds.

Clusters of storms in MS will form into a squall line after
midnight...expecting to move into western AL between about 2 am
and 3 am. Hi res models are trying to bring this whole line
through the state faster than previous runs. Have updated the
rainfall chances to reflect a slightly faster timing...though
will leave another model update before adjusting the timing
further. A mid level jet moving through with this line and strong
upper level divergence will allow for a very fast moving line of
strong storms. Straight line damaging winds are the main threat
with this system with wind speeds up to 60 mph possible as the
line moves through. Shear values increase to around 40 - 50
kts...so including a tornado threat as well. This line will move
into the western counties of AL before sunrise...with a concern
for nighttime warnings and the need for the public to hear those
warnings.

If the models accurately forecast the storms ahead of this
line...the northern half of the area *may* have enough activity to
work through some instability to lessen some impacts for the main
line moving through. With this in place...the main focus of
instability and the greatest bowing part of the line looks to be
in the southern half of the area...closer to where the Enhanced
shading in the impact graphic currently is. Of course the area of
the strongest winds with this line will greatly depend on the
activity after sunset...and the mid level jet pushing through the
state in the morning.

Behind the main line...there will be enough low level moisture
remaining for a few scattered light showers through the afternoon.
Low and mid level flow will transition to out of the west...with
temperatures expected to warm only a couple degrees through the
afternoon with highs in the mid and low 70's.

24

.LONG TERM...
/Updated at 0403 PM CDT Fri Apr 09 2021/

Primary adjustments to the long term forecast included a trend
towards lower PoPs and temperatures for Wednesday night through
the end of the week. Little to no changes were needed for the
first half of the period.

The same surface low set to produce strong storms tonight across the
Central Gulf States will settle over the Great Lakes and push a
secondary reinforcing front with showers and thunderstorms through
the area on Wednesday with a dry and cooler airmass following
closely behind. 12Z model guidance is in decent agreement on this
solution with better opportunities for rain across our southern
counties. Based on this trend, I slightly lowered PoPs and
temperatures for the end of the week with high pressure and
northerly flow becoming the primary driving factors in a less
active pattern for at least a few days next week. If the forecast
continues to trend in this direction, further adjustments will be
necessary.

86

Previous long-term discussion:
/Updated at 0338 AM CDT Fri Apr 09 2021/

Saturday night through Thursday.

Lingering thunderstorms are possible across the southeastern
counties late Saturday night through early Sunday morning as the
main frontal boundary finally pushes through Central AL. The low
pressure system itself is expected to lift northward into the Great
Lakes region, leading to height rises across the Deep South Sunday
through Monday. With the ridging developing in the lower levels, we
should remain rain-free. We transition to more of a quasi-zonal flow
aloft Monday afternoon through Thursday. However, this doesn't mean
we'll stay rain-free as model guidance picks up on at least two
quick shortwave impulses that slide across the southern half of the
CONUS Tuesday through Thursday. Each of these will increase
rain/thunderstorm chances for our area, though specific timings
remain uncertain this far in advance. Therefore, I've trended PoPs
up around mid-week, but will keep chances in the 40-50% range.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Widely scattred strong/severe convection has been persistent
through the afternoon across central Alabama. A few TAF sites have
been impacted with periodic low visbys/ceilings, and will continue
TEMPO TS conditions at KTCL through the next several hours based
on radar trends.

An additional round of thunderstorms will impact most of the TAF
sites overnight between 07z and 13z from the west and have
included accordingly in the latest TAF updates. Otherwise, winds
have become quite gusty from the south/southeast and expect that
trend through the overnight/early part of Saturday.

Will maintain MVFR conditions through much of the period at most
TAF locations, with periodic drops to IFR in heavy convective
showers. Conditions will slowly improve to MVFR and eventually VFR
across the area later in the day on Saturday.

15/CBD

&&

.FIRE WEATHER...

Scattered showers and thunderstorms expected today across much of
the area. This could cause erratic gusty winds in locations
nearest to any thunderstorm development. More widespread rain and
thunderstorms move in overnight tonight into Saturday.

Drier/rain-free conditions are expected Sunday into Monday, with
afternoon RH values in the 30-40 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  75  48  74  47 /  80 100  20  10   0
Anniston    62  75  51  76  49 /  70 100  20  10   0
Birmingham  63  75  51  75  51 /  90  90  10  10   0
Tuscaloosa  63  76  49  76  50 / 100  90  10  10   0
Calera      63  75  51  75  51 /  90 100  10  10   0
Auburn      62  72  56  74  51 /  50 100  30  10   0
Montgomery  65  77  57  78  51 /  80 100  20  10   0
Troy        64  75  59  79  51 /  50 100  30  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 9, 8:17 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
817 PM CDT Fri Apr 9 2021

ALZ011>015-017>050-110430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
817 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms may occur through the overnight hours. It is possible
that a few separate areas of severe storms develop during this time
frame. Damaging winds and large hail are possible, with an isolated
tornado threat for the southern half of the area. Locally heavy
rainfall may also cause minor flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms will continue through Saturday morning. Damaging winds
and large hail are possible, along with an isolated tornado threat
for the south. Locally heavy rainfall may also cause minor flooding
issues.

Minor river flooding is expected along portions of the Tombigbee
River and Black Warrior River Saturday night through early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed through Saturday morning.

In the hours before

Special weather statement, Apr 9, 7:18 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
718 PM CDT Fri Apr 9 2021

ALZ011-012-100045-
Marion AL-Lamar AL-
718 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION AND
NORTHWESTERN LAMAR COUNTIES UNTIL 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or near Sulligent, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sulligent, Detroit, Henson Springs, Byrd and Pine Springs.

LAT...LON 3413 8820 3408 8798 3384 8813 3387 8823
TIME...MOT...LOC 0018Z 200DEG 23KT 3395 8820

87/GRANTHAM
Local storm report, Apr 9, 7:38 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             ECHOLA                  33.34N 87.79W
04/09/2021  E1.50 INCH       TUSCALOOSA         AL   PUBLIC

            ONE AND A HALF INCH DIAMETER SIZE HAIL AS
            REPORTED IN ECHOLA. PICTURE RECEIVED FROM
            SOCIAL MEDIA.

&&

MAL
Local storm report, Apr 9, 9:35 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HAIL             2 ENE HOLTAMVILLE       32.01N 87.90W
04/09/2021  E2.00 INCH       MARENGO            AL   BROADCAST MEDIA

            HAIL PHOTO SUBMITTED TO BROADCAST MEDIA AND
            SHARED ON SOCIAL MEDIA. TIME ESTIMATED BY
            RADAR.

0808 AM     HAIL             1 SW PROVIDENCE         32.33N 87.79W
04/09/2021  E0.88 INCH       MARENGO            AL   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORT FROM PHOTO SUBMITTED
            TO BROADCAST MEDIA AND SHARED ON SOCIAL
            MEDIA.

0913 AM     HAIL             MILLBROOK               32.48N 86.36W
04/09/2021  E0.25 INCH       ELMORE             AL   PUBLIC

            PEA SIZED HAIL REPORTED IN MILLBROOK. TIME
            ESTIMATED BY RADAR.

0940 AM     HAIL             DEATSVILLE              32.61N 86.40W
04/09/2021  E0.70 INCH       ELMORE             AL   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED IN DEATSVILLE. TIME
            ESTIMATED BY RADAR.

1001 AM     HAIL             4 ESE MARBURY           32.67N 86.42W
04/09/2021  M1.50 INCH       AUTAUGA            AL   PUBLIC

            FORWARDED BY BROADCAST MEDIA VIA SOCIAL
            MEDIA.

1007 AM     HAIL             4 W TITUS               32.71N 86.39W
04/09/2021  E1.00 INCH       ELMORE             AL   PUBLIC

            SOCIAL MEDIA REPORT OF HAIL UP TO QUARTER
            SIZE IN THE LIGHTWOOD COMMUNITY.

1026 AM     HAIL             3 S SANTUCK             32.59N 86.14W
04/09/2021  E0.75 INCH       ELMORE             AL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

1034 AM     HAIL             3 E SANTUCK             32.63N 86.08W
04/09/2021  E1.50 INCH       ELMORE             AL   EMERGENCY MNGR

            REPORTED AT THE 9400 BLOCK OF GEORGIA ROAD
            SW OF ECLECTIC.

1218 PM     HAIL             1 NNW OAK GROVE         33.21N 86.31W
04/09/2021  E1.00 INCH       TALLADEGA          AL   PUBLIC

            DIME SIZE HAIL BETWEEN CHILDERSBURG AND
            SYLACAUGA ON HIGHWAY 280. ADDITIONAL REPORTS
            HAVE THE HAIL UP TO QUARTER SIZE.

1252 PM     HAIL             2 N HOLLY GROVE         33.87N 87.42W
04/09/2021  E1.00 INCH       WALKER             AL   PUBLIC

            AT LEAST QUARTER SIZE HAIL ON I-22 IN WALKER
            COUNTY. VIA VIDEO ON SOCIAL MEDIA.

1254 PM     HAIL             2 ESE TRUSSVILLE        33.60N 86.57W
04/09/2021  E0.25 INCH       JEFFERSON          AL   PUBLIC

            PEA SIZE HAIL NEAR TRUSSVILLE.

1254 PM     HAIL             SAFFORD                 32.29N 87.37W
04/09/2021  E1.00 INCH       DALLAS             AL   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM SAFFORD.
            VIDEO RECEIVED FROM BROADCAST MEDIA OF HAIL
            AT THE INTERSECTION OF HIGHWAY 5 AND HIGHWAY
            22.

0105 PM     HAIL             1 SW LUPTON             33.93N 87.41W
04/09/2021  E1.00 INCH       WALKER             AL   PUBLIC

            HAIL REPORTED AT LUPTON SCHOOL, AT LEAST
            QUARTER SIZE PICTURES VIA SOCIAL MEDIA.

0118 PM     HAIL             DORA                    33.73N 87.08W
04/09/2021  E1.00 INCH       WALKER             AL   PUBLIC

            PICTURE OF QUARTER SIZE HAIL RECEIVED
            THROUGH SOCIAL MEDIA NEAR DORA.

0118 PM     HAIL             1 WSW LUPTON            33.93N 87.42W
04/09/2021  E1.00 INCH       WALKER             AL   PUBLIC

            QUARTER SIZE HAIL REPORTED AT LUPTON SCHOOL.

0122 PM     HAIL             DORA                    33.73N 87.08W
04/09/2021  E1.00 INCH       WALKER             AL   PUBLIC

            QUARTER SIZE HAIL REPORTED ON SHARON BLVD IN
            DORA. VIA SOCIAL MEDIA.

0125 PM     HAIL             1 WNW SUMITON           33.76N 87.06W
04/09/2021  E1.75 INCH       WALKER             AL   AMATEUR RADIO

            REPORT RELAYED FROM AMATEUR RADIO OPERATOR.

0128 PM     HAIL             SUMITON                 33.75N 87.05W
04/09/2021  E1.00 INCH       WALKER             AL   PUBLIC

            SEVERAL REPORTS OF QUARTER SIZE HAIL IN
            SUMITON. SOME OF THE HAIL TOTALLY COVERED
            DECKS. VIA SOCIAL MEDIA.

0140 PM     HAIL             1 NW KIMBERLY           33.78N 86.82W
04/09/2021  E1.00 INCH       JEFFERSON          AL   PUBLIC

            QUARTER SIZE HAIL RECEIVED THROUGH SOCIAL
            MEDIA.

0142 PM     HAIL             1 WSW KIMBERLY          33.77N 86.81W
04/09/2021  E0.70 INCH       JEFFERSON          AL   PUBLIC

            DIME SIZE HAIL FELL NEAR MORRIS.

0151 PM     HAIL             1 E MORRIS              33.75N 86.79W
04/09/2021  E1.00 INCH       JEFFERSON          AL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0202 PM     HAIL             PALMERDALE              33.74N 86.65W
04/09/2021  E1.00 INCH       JEFFERSON          AL   PUBLIC

            HAIL, SOME UP TO THE SIZE OF QUARTERS,
            COVERED SOME DECKS NEAR PALMERDALE.

0202 PM     HAIL             3 E NAUVOO              33.98N 87.44W
04/09/2021  U0.75 INCH       WALKER             AL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0203 PM     HAIL             2 NNW LUPTON            33.95N 87.41W
04/09/2021  U0.75 INCH       WALKER             AL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0215 PM     TSTM WND DMG     5 ESE CRUMPTONIA        32.17N 87.22W
04/09/2021                   DALLAS             AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN IN THE VICINITY
            OF CR 73.

0218 PM     HAIL             3 NNW MANCHESTER        33.94N 87.27W
04/09/2021  E1.00 INCH       WALKER             AL   PUBLIC

            QUARTER SIZE HAIL REPORTED BETWEEN CURRY AND
            MANCHESTER. SOME HAIL MAY HAVE BEEN LARGER.

0230 PM     HAIL             ARGO                    33.70N 86.51W
04/09/2021  E0.70 INCH       ST. CLAIR          AL   PUBLIC

            DIME SIZE HAIL RECEIVED FROM SOCIAL MEDIA
            PICTURES IN ARGO.

0306 PM     HAIL             1 S ARKADELPHIA         33.86N 86.93W
04/09/2021  E1.00 INCH       BLOUNT             AL   PUBLIC

            REPORTS OF QUARTER SIZE HAIL NEAR
            ARKADELPHIA.

0418 PM     HAIL             3 N COATOPA             32.53N 88.08W
04/09/2021  E1.00 INCH       SUMTER             AL   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 3 N
            COATOPA. QUARTER SIZE HAIL WAS REPORTED JUST
            OFF HIGHWAY 28 AND CR 21.

0500 PM     HAIL             1 NNE WATEROAK          32.88N 87.44W
04/09/2021  E1.00 INCH       HALE               AL   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED NEAR LAKE
            PAYNE. PICTURES RECEIVED THROUGH SOCIAL
            MEDIA.

0537 PM     HAIL             1 ENE MOUNDVILLE        33.00N 87.62W
04/09/2021  E1.00 INCH       HALE               AL   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED IN
            MOUNDVILLE. PICTURES RECEIVED FROM SOCIAL
            MEDIA.

0555 PM     HAIL             4 NE KIRK               33.29N 87.85W
04/09/2021  E1.75 INCH       PICKENS            AL   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 NE
            KIRK. GOLF BALL SIZE HAIL NEAR GORDO.
            RECEIVED PICTURES THROUGH SOCIAL MEDIA.

0555 PM     HAIL             ELROD                   33.26N 87.79W
04/09/2021  E1.75 INCH       TUSCALOOSA         AL   PUBLIC

            GOLF BALL SIZE HAIL WAS REPORTED NEAR ELROD.
            PICTURES CAME THROUGH SOCIAL MEDIA.

0608 PM     HAIL             ECHOLA                  33.34N 87.79W
04/09/2021  E1.50 INCH       TUSCALOOSA         AL   PUBLIC

            ONE AND A HALF INCH DIAMETER SIZE HAIL AS
            REPORTED IN ECHOLA. PICTURE RECEIVED FROM
            SOCIAL MEDIA.

&&
Special weather statement, Apr 9, 9:58 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
958 PM CDT Fri Apr 9 2021

ALZ012-013-100330-
Fayette AL-Lamar AL-
958 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE AND SOUTHERN
LAMAR COUNTIES UNTIL 1030 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caledonia, or 10 miles northeast of Columbus AFB, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fayette, Vernon, Millport, Kennedy, Belk, Blooming Grove, Bluff,
Cody, Star, Hightogy and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3357 8827 3379 8815 3384 8782 3353 8784
      3355 8827
TIME...MOT...LOC 0258Z 262DEG 40KT 3370 8828

25/Owen
Special weather statement, Apr 9, 10:36 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1036 PM CDT Fri Apr 9 2021

ALZ022-100415-
Pickens AL-
1036 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 1115 PM
CDT...

At 1036 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millport to 6 miles southwest of
Ethelsville to 6 miles southwest of Macon. Movement was east at 30
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Aliceville, Gordo, Reform, Carrollton, Pickensville, Ethelsville,
McMullen, Garden, Ashcraft Corner, Benevola, Johnston Lake, Bevill
Lock And Dam, Gainesville Lake Campground, Dillburg, North Pickens
Airport, McShan, Shaw, George Downer Airport, Owens and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3341 8829 3353 8819 3353 8784 3323 8784
      3308 8797 3306 8804 3304 8804 3305 8807
      3303 8810 3304 8814 3300 8817 3299 8834
TIME...MOT...LOC 0336Z 270DEG 26KT 3355 8804 3336 8831 3303 8861

25/Owen
Special weather statement, Apr 9, 10:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1057 PM CDT Fri Apr 9 2021

ALZ030-031-100500-
Greene AL-Sumter AL-
1057 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENE AND NORTHWESTERN
SUMTER COUNTIES UNTIL MIDNIGHT CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooksville, or 20 miles southwest of Aliceville, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eutaw, Union, Gainesville, New West Greene, Mantua, Panola, West
Greene, Knoxville, Geiger, Snoddy, Warsaw, New Mount Hebron, Clinton,
Pleasant Ridge, Lewiston and I 20 Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 8834 3300 8817 3304 8814 3303 8810
      3305 8807 3304 8804 3306 8804 3310 8795
      3312 8784 3302 8783 3302 8771 3299 8771
      3298 8775 3295 8775 3295 8773 3293 8777
      3290 8777 3290 8781 3284 8783 3282 8836
TIME...MOT...LOC 0357Z 262DEG 41KT 3291 8840

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:18 PM CDTSpecial Weather StatementBMXLamar27 min
Apr 9, 9:25 PM CDTSevere Thunderstorm WarningBMXLamar, Marion50 min
Apr 9, 9:58 PM CDTSpecial Weather StatementBMXLamar32 min
Apr 9, 10:36 PM CDTSpecial Weather StatementBMXPickens39 min
Apr 10, 12:02 AM CDTSpecial Weather StatementBMXGreene, Sumter43 min
Apr 10, 12:19 AM CDTAreal Flood AdvisoryBMXGreene3 hr
Apr 10, 1:43 AM CDTAreal Flood AdvisoryBMXGreene, Hale, Sumter3 hr
Apr 10, 2:01 AM CDTSpecial Weather StatementBMXMarengo59 min
Apr 10, 3:03 AM CDTSpecial Weather StatementBMXDallas57 min
Apr 10, 4:51 AM CDTSpecial Weather StatementBMXPike54 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.